Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Azilect/Sinemet in elderly and interactions with antidepressants
    avatar
    Milmanda posted:
    My mother (75 year-old, osteoarthritis, depression) was diagnosed with PD one month ago. I was worried about slowliness, confusion and lack of concentration and, suspecting dementia, led her to a neurologist. To my surprise, after a very brief evaluation, the doctor saw it clear: mild PD, predominantly in the right side. He prescribed Azilect, as he found her functional state to be fairly good, and Azilect could be neuroprotective, slowing PD progression.

    Azilect seemed to be attractive, but I read about it, and I saw contradictory information about neuroprotection, and, importantly, about interactions with antidepressants. My mother has been on escitalopram 15 and mirtazapine for three years (maybe three years with non-diagnosed PD).

    So, I seeked a second opinion. We live in Santiago de Compostela, Spain, and it is not easy to find highly specialized doctors, but I had the luck to get an appointment with the chief of the Unit of Movement Disorders in our University Hospital. Afther a more thorough examination, this second doctor confirmed mild PD, but did not recommend Azilect at all. He said Azilect is not the best option for elderly and, specially, he said that interactions with antidepressants could be severe. So, he put my mother on Sinemet Plus (25/100): 1/2, 1, 1/2, slowly introduced, with the aim of having a 1-1-1 protocol.

    Some weeks ago, Mum started Sinemet and she seems to have some good effects (balance, stiffness), but I am a bit surprised to see more tremor and eye fasciculations, which I do not know if could be attributed to Sinemet.

    And my worst worry is if Sinemet is really the best option. I know of its medium-long-term effects, and I would like to delay its use... But, at the same time, I do not want to prevent my mother to have good quality of life (I do actually think that PD was limiting her life a lot).

    So I would like to ask you about the options Azilect/Sinemet. To your knowledge, or in your experience, does it make sense to start Sinemet in an old person, even if her symptoms are not very severe? Would it Azilect a better option? any insights about risks of interactions with antidepressants?

    I do not even know if we could cut Sinemet Plus now, but I have conflicting feelings about this otherwise miracle drug.

    Please, excuse for this long post. But I feel insecure with my English and want you to understand our situation.

    I am stressed, worried and shocked, but happy to have found you.

    Thank you very much in advance!
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Dear Milmanda
    Thank you for your note. While I do not think there is anything wrong with starting Azilect for early PD, I do think that Sinemet plus has made a difference in you Mother's mobility. On the moderate dosage she is taking, I think that her risk of medium or long term side effects are quite small.

    Typically, a worsening of tremor is not seen with this medication, but tremor can increase in anxious settings. It may be that your mother is more aware of the symptoms, or she is out in public more since starting sinemet, and this is why she is tremoring more. I would not focus on this symptom, more that her balance is better.

    Lastly, eyelid fasciculations are more likely to be from fatigue or caffeine. Make sure she is getting her rest!
     
    avatar
    Milmanda replied to Mark A Stacy, MD's response:
    Thank you very much, Dr. Stacy!

    (I will keep an eye on her caffeine intake... In fact, she likes dark coffee and, since I read somewhere that caffeine could be good for preventing PD, I was being a bit permissive with her coffees)

    Thanks again


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center